High Wind, Eastern Pendleton
- When
- March 28, 2:17 PM EST
- Where
- Eastern Pendleton forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 38.681, -79.351 (the zone’s center; the record gives no point)
Reported by Brushy Run.
The combination of a cold frontal passage and a strong low level jet with winds 50-06 knots aligning northwest to southeast over the region resulting in strong winds all day, with occasional high wind gusts.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
The combination of a cold frontal passage and a strong low level jet with winds 50-06 knots aligning northwest to southeast over the region resulting in strong winds all day, with occasional high wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 28, 2:01 PM EST, 16 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
301 PM EDT MON MAR 28 2016
.SYNOPSIS...
LOW PRESSURE WILL MOVE AWAY FROM THE AREA TONIGHT AS HIGH PRESSURE
BUILDS TO THE WEST. THE HIGH BUILDS OVERHEAD BY WEDNESDAY. A WARM
FRONT WILL LIFT NORTH THURSDAY WITH A COLD FRONT MOVING THROUGH
ON FRIDAY. ANOTHER COLD FRONT MOVES THROUGH OVER THE WEEKEND WITH
HIGH PRESSURE RETURNING TO START THE WORK WEEK.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
LOW PRESSURE PULLING AWAY THROUGH NEW ENGLAND THIS AFTERNOON. COLD
FRONT WELL EAST OF THE AREA...ALTHOUGH TIGHT PRESSURE GRADIENT AND
DEEP MIXING IN DOWNSLOPE FLOW HAS PUSHED TEMPS NEAR 70 EAST OF THE
BLUE RIDGE.
MAIN STORY IN THE NEAR TERM IS THE STRONG WINDS. HAVE ALREADY SEEN
NUMEROUS 40-50 MPH GUSTS IN THE NORTHERN HALF OF THE CWA. WIND
ADVISORY LOOKS SUFFICIENT ATTM. GUSTS TO AT LEAST 30 MPH WILL BE
POSSIBLE ACROSS THE REST OF THE AREA. 925 MB JET MAX OF 30-40 KT
WILL REMAIN OVER NORTHEASTERN PARTS OF THE AREA WELL INTO THE
NIGHT...SO WILL KEEP MIDNIGHT EXPIRATION...ALTHOUGH THE HIGHER GUSTS
MAY BECOME LESS FREQUENT AFTER SUNSET. HOWEVER WINDS WILL LIKELY NOT
LIGHTEN TOO MUCH. LOWS EXPECTED IN THE UPPER 30S TO LOWER 40S EXCEPT
HIGHER ELEVATIONS.
UPSLOPE FLOW MAY BRING SOME LIGHT PRECIP TO THE ALLEGHENY FRONT
THROUGH TONIGHT. AS TEMPS COOL THIS EVENING...SNOW WILL BECOME MORE
FAVORABLE ALTHOUGH ANY ACCUMULATION WOULD BE LESS THAN AN INCH.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
MID/UPPER TROUGH AXIS CONTINUES TO EXTEND INTO THE MID-ATLANTIC ON
TUE. SFC HIGH PRESSURE WILL STAY CENTERED OVER THE GREAT LAKES/OHIO
VALLEY. WILL BE A SUNNY DAY BUT STILL QUITE BREEZY IN NW FLOW WITH
GUSTS 25-35 MPH. HIGHS WILL RANGE FROM THE MID 50S TO MID 60S.
THE CENTER OF THE SFC HIGH WILL BUILD OVERHEAD TUESDAY NIGHT INTO
WEDNESDAY AS UPPER RIDGING BUILDS. WINDS WILL QUICKLY SUBSIDE
TUESDAY NIGHT...WHICH COULD LEAD TO DECOUPLING. WEST OF I-95 LOWS
WILL FALL INTO THE UPPER 20S AND LOWER 30S. RETURN SOUTHERLY FLOW
MAY BRING A SLIGHT INCREASE IN TEMPS WED...BUT MIXING WILL BE
POOR...LIMITING HIGHS TO THE UPPER 50S TO MID 60S.
A WARM FRONT/THETA-E RIDGE WILL APPROACH FROM THE WEST WED NIGHT AS
LOW PRESSURE MOVES TOWARD THE UPPER GREAT LAKES. CONSENSUS IS FOR
PRECIP TO HOLD OFF UNTIL AFTER 12Z THURSDAY...BUT MAINTAINED LOW END
POPS ACROSS THE WEST LATE. SOUTHERLY WINDS WILL KEEP LOWS IN THE MID
40S TO LOWER 50S.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
DEEP LOW PRESSURE TRACKING NORTHEASTWARD ACROSS THE GREAT LAKES WILL
SLOWLY DRAG A STRONG COLD FRONT THROUGH THE AREA THURSDAY INTO
FRIDAY. PLENTY OF JET FORCING AND SHEAR DURING THIS TIME BUT
INSTABILITY NOT TOO IMPRESSIVE. EMBEDDED CONVECTIVE ELEMENTS AND
THUNDER ARE DEFINITELY POSSIBLE BUT OVERALL SEVERE THREAT MAY BE
LIMITED DUE TO LACK OF HIGHER CAPE VALUES. STILL POTENTIAL FOR
STRONG GUSTY WINDS AND HEAVY DOWNPOURS THOUGH.
FOLLOWING THIS FRONT THE AREA WILL BE DEALT WHAT LOOKS TO BE A
GLANCING BLOW OF LATE SEASON ARCTIC AIR. THE CORE OF THE COLDEST
AIRMASS WILL PIVOT ACROSS NEW ENGLAND...BUT EVEN BEING ON THE EDGE
OF IT HERE IN THE MID-ATLANTIC TEMPERATURES WILL STILL BE WELL BELOW
NORMAL. THE COLDEST WEATHER WILL BE SUNDAY INTO MONDAY WITH HIGHS IN
THE 40S AND 50S AND LOWS DIPPING BELOW FREEZING LEADING TO POTENTIAL
FROST/FREEZE CONCERNS.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
MAIN AVIATION CONCERN OVER NEXT 24 HOURS WILL BE WINDS. DIRECTION
GENERALLY 260-290 THROUGH TONIGHT...BECOMING CLOSER TO 320 TUE.
SUSTAINED WINDS THROUGH SUNSET OF 20-30 KT WITH ISOLATED GUSTS UP TO
40 KT. KCHO WILL HAVE SLIGHTLY LOWER WINDS. WHILE GUSTS SUBSIDE THIS
EVENING...DO NOT THINK THEY WILL TOTALLY GO AWAY...AT LEAST ON AN
OCCASIONAL BASIS...BUT CLOSER TO 20 KT. GUSTS INCREASE TO 25-30 KT
BY MIDDAY TUE. ANY CIGS THROUGH THIS EVENING WILL BE VFR.
HIGH PRESSURE DIMINISHES WINDS TUE NIGHT...THEN BECOMING SOUTHERLY
WED AROUND 10 KT OR LESS. VFR CONDITIONS EXPECTED THROUGH WED NIGHT.
SUB-VFR LIKELY THU-FRI IN SHRA/PSBL TSTMS. SLY FLOW 10-
20 KTS W/ HIGHER GUSTS PSBL.
&&
.MARINE...
GALE WARNING WILL REMAIN IN EFFECT FOR ALL WATERS THROUGH TONIGHT.
GALE FORCE GUSTS PROBABLY LESS FREQUENT OR MARGINALLY LESS ON
SOUTHERN WATERS. GUSTS SHOULD BEGIN TO SUBSIDE DURING THE LATE
EVENING...BUT WILL LIKELY KEEP GUSTS 20-30 KT THROUGH THE NIGHT AND
THROUGH MOST OF TUE...GRADUALLY VEERING FROM W TO NW. HAVE MADE SOME
MINOR ADJUSTMENTS TO TIMING OF SCA...NOW IN EFFECT FOR ALL WATERS
THROUGH 9 PM AND LINGERING OVER THE BAY UNTIL 2 AM. HIGH PRESSURE
WILL BRING LIGHTER WINDS THROUGH WED...WITH SOUTHERLY FLOW
INCREASING WED NIGHT AND COULD BRING SCA CONDITIONS ON THE BAY.
SOUTHERLY FLOW AHEAD OF A STRONG COLD FRONT SHOULD LEAD TO
SOLID SMALL CRAFT ADVISORY LEVEL WINDS THURSDAY INTO FRIDAY...WITH
GALES ALSO POSSIBLE DURING THIS TIME ESPECIALLY IN HEAVIER DOWNPOURS.
&&
.FIRE WEATHER...
NW WINDS OF 15-20 MPH WITH GUSTS OF 30-35 WILL DEVELOP TUE AND RH
WILL LIKELY DROP BELOW 30 PCT. HOWEVER FUELS WILL LIKELY REMAIN
MOIST FROM RECENT RAIN. WINDS WILL BE LIGHTER ON WED BUT RH WILL
REMAIN LOW.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR DCZ001.
MD...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR MDZ003>006-011-
013-014-501>508.
VA...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR VAZ027-028-030-
031-053-054-501-503>508.
WV...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR WVZ050>053-055-
501>506.
MARINE...SMALL CRAFT ADVISORY FROM 6 AM TUESDAY TO 2 AM EDT WEDNESDAY
FOR ANZ531>534-540-541-543.
GALE WARNING UNTIL 6 AM EDT TUESDAY FOR ANZ530>543.
SMALL CRAFT ADVISORY FROM 6 AM TO 9 PM EDT TUESDAY FOR ANZ530-
535>539-542.
&&
SYNOPSIS...ADS
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...DFH
AVIATION...ADS/DFH
MARINE...ADS/DFH
FIRE WEATHER...ADSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 256 PM EDT MON MAR 28 2016 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-291000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 256 PM EDT MON MAR 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT A GALE WARNING IS IN EFFECT FOR THE WATERS THROUGH TONIGHT. A WIND ADVISORY IS IN EFFECT FOR THE BALTIMORE METROPOLITAN AREA AS WELL AS PORTIONS OF THE WASHINGTON METROPOLITAN AREA THROUGH THIS EVENING. STRONG WIND GUSTS OF 40 TO 50 MPH ARE LIKELY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY GALE FORCE WIND GUSTS ARE POSSIBLE OVER THE WATERS THURSDAY INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-291000- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE- HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT- EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 256 PM EDT MON MAR 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT A WIND ADVISORY IS IN EFFECT FOR EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL MARYLAND...NORTHERN VIRGINIA AND THE BLUE RIDGE MOUNTAINS THROUGH THIS EVENING. STRONG WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
Reported by Brushy Run.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2016Every state in 2016This day in weather historyWarnings in West Virginia, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625103.